Thunderstorm Wind, Hill
- When
- August 10, 9:55 PM MST
- Where
- Hill County, 1 mi W of Inverness
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 48.567, -110.700
A severe thunderstorm produced a wind gust to 59 mph at Inverness 1W (DOT site). Thunderstorms also developed over Lewis and Clark county during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 59 mph at Inverness 1W (DOT site). Thunderstorms also developed over Lewis and Clark county during the late afternoon. Some of these storms produced numerous lightning strikes that started several forest fires. The storms also downed power lines in East Helena causing scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 8:21 PM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 921 PM MDT THU AUG 10 2006 .UPDATE... SCATTERED CONVECTION HAS BROKEN OUT AHEAD OF THE COLD FRONT WHICH WILL BE MOVING THROUGH THE FORECAST AREA LATER TONIGHT. CONVECTION WAS APPROACHING SEVERE CRITERIA BUT APPEARS TO BE WEAKENING. STILL WILL UPDATE TO ADD THE POSSIBILITY OF GUSTY WINDS AND SMALL HAIL OVER A PORTION OF NORTH CENTRAL MT. LATEST MODELS CONTINUE TO DIFFER SIGNIFICANTLY IN THE AMOUNT OF RAINFALL THEY HAVE BEHIND THE COLD FRONT. MOISTURE LOOKS IMPRESSIVE WEST OF THE CONTINENTAL DIVIDE SO HAVE RAISED POPS OVER THE NW PLAINS. HIGH POPS OVER THE ROCKY MOUNTAIN FRONT LOOK GOOD. DID RAISE FORECAST LOWS A FEW DEGREES OVER SW MT AND OVER THE EASTERN ZONES FOR TONIGHT. && .AVIATION... UPDATED 0030Z. SHOWERS AND THUNDERSTORMS ARE DEVELOPING QUICKLY AT 0030Z OVER WESTERN MONTANA. THESE STORMS WILL AFFECT MOST OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH THE REMAINDER OF TONIGHT...WITH THE BEST CHANCES FOR STORMS NORTH AND WEST OF A LINE FROM HELENA TO HAVRE. A FEW STORMS COULD PRODUCE GUSTY WINDS THIS EVENING. A COLD FRONT WILL MOVE EAST THROUGH THE REGION LATE ON FRIDAY MORNING. EXPECT GUSTY WEST WINDS TO DEVELOP BEHIND THE FRONT...WITH A CHANCE FOR THUNDERSTORMS OVER SOUTHWEST MONTANA AFTER 19Z ON FRIDAY. EXPECT VFR CONDITIONS TO PREVAIL...WITH MVFR CONDITIONS LIKELY IN AND NEAR THUNDERSTORMS. BRUSDA && .PREV DISCUSSION... (ISSUED 630 PM MDT THU AUG 10 2006) DISCUSSION... TONIGHT THROUGH SATURDAY...STRONG UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE INTO THE NORTHERN ROCKY MOUNTAINS OVERNIGHT. SURFACE COLD FRONT WITH LINE OF CONVECTION WILL MOVE INTO WESTERN MONTANA THIS EVENING. PATTERN WILL BRING NUMEROUS RAIN SHOWERS AND THUNDERSTORMS TO GLACIER PARK OVERNIGHT WITH SCATTERED CONVECTION EXPECTED ALONG THE HI-LINE AND ISOLATED CONVECTION TO THE SOUTH. TROUGH REMAINS OVER THE NORTHERN ROCKY MOUNTAINS WHILE THE ASSOCIATED FRONT CONTINUES MOVING THROUGH MONTANA ON FRIDAY WITH BREEZY TO WINDY CONDITIONS BEHIND THE FRONT. ISOLATED TO SCATTERED CONVECTION WILL LINGER ACROSS MUCH OF MY CWA THROUGH FRIDAY EVENING. ON SATURDAY THE UPPER TROUGH FINALLY BEGINS TO PROGRESS EASTWARD WITH SCATTERED THUNDERSTORMS DEVELOP OVER PORTIONS OF MY CWA ONCE AGAIN. TEMPERATURES WILL COOL BEHIND THE FRONT AND AS THE UPPER TROUGH MOVES OVERHEAD. BY SATURDAY AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES BELOW SEASONAL NORMALS. MPJ SATURDAY NIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL LOW SWEEPS ACROSS THE STATE SATURDAY NIGHT AND SUNDAY. DISTURBANCE WILL PRODUCE ISOLATED THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...MAINLY ALONG THE NORTHERN FRONT RANGE OF THE ROCKIES. UPPER RIDGE OF HIGH PRESSURE WILL SLIDE IN BEHIND PASSING DISTURBANCE MONDAY AND TUESDAY. TEMPERATURES COOL SLIGHTLY SUNDAY TO SLIGHTLY BELOW SEASONAL NORMALS. TEMPERATURES REBOUND MONDAY TO ABOVE NORMAL AS HIGH PRESSURE REBUILDS OVER STATE. TUESDAY UPPER RIDGE AXIS MOVES TO EAST ENOUGH FOR SOUTHWEST FLOW ALOFT TO ALLOW FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. BRITTON WEDNESDAY THROUGH THURSDAY...AN UPPER LEVEL RIDGE WILL BE OVER THE UPPER MIDWEST WITH AN UPPER LEVEL TROUGH OVER THE WEST COAST. THIS WILL BRING AN UNSTABLE SOUTHWEST FLOW ALOFT...RESULTING IN ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL BE QUITE WARM WEDNESDAY...COOLING OFF A BIT ON THURSDAY...BUT REMAINING A LITTLE ABOVE SEASONAL AVERAGE. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 56 84 49 76 / 30 20 20 20 CTB 55 77 47 72 / 60 20 20 20 HLN 58 87 54 79 / 30 20 20 20 BZN 53 87 51 79 / 20 20 10 20 WEY 38 80 39 73 / 0 20 20 20 DLN 56 84 48 75 / 10 20 10 20 HVR 62 88 53 78 / 30 20 10 20 LWT 56 86 50 74 / 10 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...BRUSDA AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 619 AM MDT THU AUG 10 2006 MTZ008>015-044>055-111200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 619 AM MDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN MONTANA THIS AFTERNOON AND SPREAD EAST INTO CENTRAL MONTANA THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST AND NORTH CENTRAL MONTANA ON FRIDAY. A COLD FRONT WILL ALSO MOVE THROUGH THE AREA ON FRIDAY...CAUSING BREEZY WESTERLY WINDS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 7 W FAIRFIELD 47.62N 112.13W
08/10/2006 M0.50 INCH TETON MT TRAINED SPOTTER
MARBLE SIZE HAIL...COVERING HALF THE GROUND.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 4 E CONRAD 48.17N 111.86W
08/10/2006 M0.50 INCH PONDERA MT TRAINED SPOTTER
MARBLE SIZE HAIL.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 3 SW GREAT FALLS 47.47N 111.34W
08/10/2006 M47 MPH CASCADE MT OFFICIAL NWS OBS
47 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
&&
BRUSDAThe Great Falls radar (KTFX), 133 km away, was scanning. The volume nearest the first event began at 04:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525517.